Quality of Life and Chemotherapy-related Symptoms of Turkish Cancer Children Undergoing Chemotherapy


Creative Commons License

Arslan F. T. , Basbakkal Z., Kantar M.

ASIAN PACIFIC JOURNAL OF CANCER PREVENTION, cilt.14, ss.1761-1768, 2013 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 14 Konu: 3
  • Basım Tarihi: 2013
  • Doi Numarası: 10.7314/apjcp.2013.14.3.1761
  • Dergi Adı: ASIAN PACIFIC JOURNAL OF CANCER PREVENTION
  • Sayfa Sayıları: ss.1761-1768

Özet

This cross-sectional and descriptive study was designed to determine symptoms emerging due to chemotherapy treatment and their effects on children's quality of life. The research was carried out between February 2008 and February 2009 at the pediatric oncology clinics in four hospitals, focusing on 93 patients receiving chemotherapy. A survey form, the Pediatric Quality of Life Inventory (PedsQL 4.0) and the Memorial Symptom Assessment Scale (MSAS) were used as data collection tools. Chi-square and Student t tests were performed for data analysis. Some 51.6% of the children were aged 13-15 years old, and 51.8% were boys and 50.5% were diagnosed as having solid tumors. There were significant relations between: antimetabolite chemotherapeutics and feeling irritable and worrying (p=0.001, p=0.030); vinkoalkaloid and numbness/tingling in hands/feet (p=0.043); antracyclines and lack of energy and skin changes (p=0.021, p=0.004); and corticosteroids and lack of appetite, nausea and sadness (p=0.008, p=0.009, p=0.009). Several symptoms such as feeling sad, worrying and feeling irritable caused a significant decrease in the total domain of quality of life scores (p=0.034, p=0.012, p=0.010, respectively). Chemotherapeutic drugs can cause symptoms that can seriously affect quality of life in children.